Oregon, 2010

Funnel Cloud in Oregon, December 29, 2010

December 29, 2010 · NWS PQR · 1 event in 1 county or zone

The cold, unstable air mass following a strong Pacific weather system that moved through western Oregon produced a few thunderstorms. One of these thunderstorms produced a funnel cloud, hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

The cold, unstable air mass following a strong Pacific weather system that moved through western Oregon produced a few thunderstorms. One of these thunderstorms produced a funnel cloud, hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 29, 2:45 PM PST, 45 minutes earlier.

Area forecast discussion, Dec 29, 2:45 PM PST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
245 PM PST WED DEC 29 2010

.SYNOPSIS...SHOWERS DECREASING TONIGHT...THEN COLDER BUT SUNNY.
OFFSHORE FLOW WILL STRENGTHEN THU AND CONTINUE INTO EARLY SUN...BRING
COLD NIGHTS AND CHILLY DAYS...ENDING 2010 UNLIKE THE WAY IT STARTED.
WILL WAIT FOR LATER SHIFTS TO DECIDE ON 2011. WET WEATHER APPEARS TO
RETURN NEXT WEEK.
&&

.SHORT TERM...COLD UNSTABLE NW FLOW ALOFT WILL CONTINUE
TONIGHT...WITH SHOWERS EMBEDDED IN THE FLOW. HOWEVER...SHOWERS WILL
BE DECREASING FROM N TO S ACROSS THE REGION. EVEN THOUGH SNOW LEVELS
REMAIN LOW...GENERALLY AROUND 500 TO 800 FEET...PRECIP TOTALS NOT
MUCH SO LITTLE IF ANY NEW ACCUMULATIONS ARE EXPECTED. BUT...WILL SEE
ANOTHER 2 TO 5 INCHES TONIGHT IN THE OREGON CASCADES. WILL DROP ALL
WINTER WEATHER ADVISORIES.

THINGS REALLY BEGIN TO DRY OUT LATER TONIGHT AND THU AM...AS HIGH
PRES BEGINS BUILDING E OF THE CASCADES AND OFFSHORE FLOW DEVELOPS.
THIS OFFSHORE FLOW TO BE STRENGTHEN BY TWO FACTORS...ONE LOWS FURTHER
OFFSHORE DROPPING FROM GULF OF ALASKA TOWARDS N CALIF. THE OTHER
FACTOR BEING THE INVASION OF MUCH COLDER AIR INTO THE COLUMBIA BASIN
IN E WASHINGTON. THE RESULTING OFFSHORE FLOW WILL BRING COLD
TEMPERATURES TO AREAS W OF THE CASCADES FOR NEXT SEVERAL DAYS. THIS
WILL BE THE FIRST TIME THIS MONTH THAT TEMPS AT PDX HAVE FINALLY DROP
TO OR BELOW FREEZING. FRI NIGHT WILL BE COLDER...WITH INTERIOR VALLEY
LOWS IN THE MID TO UPPER TEENS AND SINGLE DIGIT LOWS IN THE CASCADES.
					                 ROCKEY.

.HYDROLOGY...THE PUDDING AND LUCKIAMUTE RIVERS ARE BOTH UNDER FLOOD
WARNINGS. LUCKIAMUTE WILL DROP BELOW FLOOD STAGE LATE THIS EVENING
BUT PUDDING RIVER WILL BE SLOW TO RECEDE...DROPPING BELOW FLOOD STAGE
SOMETIME MIDDAY FRI.

.LONG TERM...SURFACE HIGH PRESSURE CONTINUES A BRIEF DRYING TREND
THROUGH THE WEEKEND.  MODELS ARE IN AGREEMENT WITH A DEEP TROUGH
DROPPING DOWN FROM BRITISH COLUMBIA AND DIGGING FURTHER INTO THE
MIDWEST. HIGH PRESSURE BECOMES ENTRENCHED OVER THE ROCKIES AND
PROVIDES OFFSHORE FLOW THROUGH THE WEEKEND. THIS MODIFIED ARCTIC AIR
WILL BRING COOL WEATHER THROUGH THE WEEKEND WITH CLEAR SKIES TO CWA.
COLDEST TEMPS ARE EXPECTED SAT NIGHT AS WILL SEE LOWS IN THE TEENS IN
THE VALLEY. CONFIDENCE IS LOW FOR MON FORECAST AS MODELS SHOW SYSTEM
DROPPING SOUTH MONDAY. GFS IS BACKING OFF ON THE PRECIP WHILE EURO
KEEPS US DRY. MODELS STILL IN DECENT AGREEMENT FOR RAIN TUE AND WED.
DM
&&

.AVIATION...MOSTLY VFR THIS AFTERNOON WITH LOCAL MVFR CONDITIONS IN
HEAVIER SHOWERS. SHOWERS DIMINISHING WITH CONDITIONS IMPROVING THIS
AFTERNOON/EVENING.

KPDX AND APPROACHES...MOSTLY VFR THIS AFTERNOON WITH LOCAL MVFR
CONDITIONS IN HEAVIER SHOWERS. SHOWERS DIMINISHING WITH CONDITIONS
IMPROVING THIS AFTERNOON/EVENING.
&&

.MARINE...GALE FORCE NORTHWEST WINDS OVER THE WATERS THROUGH THIS
EVENING. WINDS SHOULD DROP TO SMALL CRAFT LEVELS LATER TONIGHT AND
THEN DECREASE EVEN MORE THURSDAY. HIGH PRESSURE OVER THE INTERIOR
WILL DOMINATE LATE IN THE WEEK. SEAS 15 TO 18 FT THROUGH
TONIGHT... DECREASING TO THE LOWER TEENS THURSDAY AND AROUND 9 OR 10
FT THURSDAY NIGHT AND FRIDAY.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE
WA...NONE
PZ...GALE WARNING UNTIL 10 PM PST THIS EVENING FOR COASTAL WATERS
     FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM-
     COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
     WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10
     TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO
     60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH BAR UNTIL 2 PM PST THURSDAY FOR
     COLUMBIA RIVER BAR.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 29, 5:57 AM PST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
557 AM PST WED DEC 29 2010

ORZ011-013-WAZ019-301700-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
557 AM PST WED DEC 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW WILL CONTINUE TODAY. PLEASE SEE PDXWSWPQR FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-010-012-014-WAZ020-040-301700-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-SOUTH WASHINGTON CASCADE FOOTHILLS-
557 AM PST WED DEC 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL CONTINUE TODAY. PLEASE SEE PDXWSWPQR FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-005>009-WAZ021>023-039-301700-
NORTH OREGON COAST-CENTRAL OREGON COAST-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
557 AM PST WED DEC 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL FALL AS SNOW ABOVE 800 FEET TODAY WITH POSSIBLE SNOW
ACCUMULATIONS OF 1 TO 2 INCHES. LOCAL AND BRIEF ACCUMULATIONS OF
LESS THAN 1 INCH WILL BE POSSIBLE AROUND 500 FEET UNDER HEAVIER
SHOWERS. PLEASE SEE PDXWSWPQR FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-301700-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
557 AM PST WED DEC 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS WILL CONTINUE THROUGH THIS EVENING. PLEASE SEE
PDXCWFPQR FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 29, 9:55 AM PST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
955 AM PST WED DEC 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       ROCKAWAY BEACH          45.62N 123.94W
12/28/2010  E4.00 INCH       TILLAMOOK          OR   EMERGENCY MNGR

            HEAVY RAIN CAUSED A LANDSLIDE ALONG HIGHWAY 101 NEAR
            ROCKAWAY BEACH.

0300 AM     HEAVY RAIN       OREGON CITY             45.34N 122.60W
12/29/2010  E1.90 INCH       CLACKAMAS          OR   BROADCAST MEDIA

            HEAVY RAIN CAUSED A LANDSLIDE IN OREGON CITY. LARGE
            BOULDERS FELL ONTO HIGHWAY 99E IN OREGON CITY FORCING
            CLOSURE OF THE ROAD.

0300 AM     HEAVY RAIN       5 SSW PORTLAND AIRPORT  45.52N 122.64W
12/29/2010  E1.80 INCH       MULTNOMAH          OR   BROADCAST MEDIA

            HEAVY RAIN CAUSED A LANDSLIDE ALONG HIGHWAY 26 NEAR THE
            VISTA RIDGE TUNNEL IN PORTLAND.

&&

TW

The radar

The Portland,OR radar (KRTX), 200 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Lane

When
December 29, 3:30 PM PST to 4:00 PM PST
Where
Lane County, Creswell
Reported by
Public
Coordinates
43.920, -123.020

On December 29th at 03:30 PM PST, a thunderstorm produced a funnel cloud, dime size hail and strong winds. A few trees and branches were blown down.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274165.